Can Bactrim Cause Diaper Rash?

  • By: Gian
  • Date: March 18, 2022
  • Time to read: 3 min.

Do you ever wonder if the medication your child is taking is causing their diaper rash? It can be difficult to figure out what is causing a rash, as there are many different factors that can contribute. In this blog post, we will explore whether or not Bactrim can cause diaper rash. We will also provide some tips on how to treat and prevent diaper rash. Keep reading to learn more!

What is Bactrim and what are its uses?

Bactrim is a potent combination prescription antibiotic, however, it may not be suitable for children who have renal or liver problems, or who are folate deficient. The danger of adverse effects is higher in the elderly.

This drug contains two antibiotics: sulfamethoxazole and trimethoprim. It is employed in the treatment of a wide range of bacterial illnesses (such as middle ear, urine, respiratory, and intestinal infections). It is also used to both prevent and cure a specific type of pneumonia (pneumocystis-type).

Can babies take Bactrim?

While a Bactrim prescription can be safely administered for children age 2 months and older, the dosage must be carefully monitored to ensure the patients’ long-term effectiveness. We’ve provided a handy table below for you to cross-reference dosage levels for your patients.

What are the side effects of Bactrim?

Nausea, vomiting, diarrhea, and loss of appetite are all possible side effects. Inform your doctor or pharmacist right away if any of these side effects continue or worsen.

If your infant exhibits signs of an allergic reaction such as hives, cough, chest pain, shortness of breath, swelling in your face or throat, a severe skin reaction, fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling, get emergency medical attention.

Does Bactrim cause diaper rashes?

One of the side effects of Bactrim that might occur is skin rashes. So it’s likely that a child develops a diaper rash. A medicine rash frequently occurs for a variety of causes. Many causes have no unique risk factors. However, they may resemble rashes produced by diseases such as measles. It is critical that you take your child to a healthcare provider for a medical assessment.

Bactrim is an antibiotic. In some cases, antibiotics kill both good bacteria and bad bacteria which could potentially lead to a yeast infection. A yeast infection can happen from yeast overgrowth.

Diarrhea is a side effect of Bactrim. And the most common cause of diaper rash is skin contact to stool and urine which can irritate the skin.

A child’s diaper rash is easily treatable with home remedies. So if you notice them, you should treat them right away. And here are a few things to help you out:

  • Frequent diaper change helps minimize the rash symptoms.
  • A yeast infection is usually treated with a prescription anti-fungal cream.
  • Applying a diaper cream that contains zinc oxide on the affected diaper area in between diaper changes. Doing so helps alleviate redness and sores.
  • Depending on the diagnosis of your doctor, diaper rash treatment could include either an antibiotic ointment (for bacterial infection) or antifungal cream (for yeast infections).
  • Avoid using fabric softeners and strong laundry detergent when washing soft cloth diapers.
  • Wet a cotton ball with warm water to clean and rinse the diaper area before changing diapers of your child. Avoid using baby wipes especially those that are alcohol-based.
  • It’s important to look for a side effect or other signs that can be severe. If the rash becomes too painful or if your baby is having a fever or if the rash is spreading to other parts of the body, call emergency services right away.

The Bottom Line

Although rare, it is possible for Bactrim treatment to cause a diaper rash in babies. If your child experiences a skin rash after taking Bactrim, be sure to consult with your doctor. The symptoms of a rash can vary, but they may resemble rashes on the body of your child caused by other diseases. If you have any concerns about a medication rash, be sure to speak with your doctor or health care provider.